Alert archive / Virginia / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 59, NWS Blacksburg, VA

May 11, 20165 counties in Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 11, 2016, 3:29 PM EDT for 5 counties in Virginia. It was in force for 61 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2016, 3:29 PM EDT (19:29 UTC)
Expired
May 11, 2016, 4:30 PM EDT
In force
61 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bedford County, VA, Botetourt County, VA, City of Roanoke, VA, City of Salem, VA, Roanoke County, VA

The radar

The Roanoke radar (KFCX), 52 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 3:35 PM EDTHAIL 14 E Roanoke, VAALSO NOTED SOME TREE LIMBS DOWN
May 11, 3:36 PM EDTTSTM WND DMG2 Nne Roanoke, VATREES DOWN ALONG WILLIAMSON RD.
May 11, 3:38 PM EDTHAIL 0.55 N Roanoke, VA
May 11, 3:40 PM EDTHAIL 0.252 E Roanoke, VA
May 11, 3:43 PM EDTHAIL 12 Ne Roanoke, VA
May 11, 3:46 PM EDTHAIL 0.88Vinton, VAPEA TO NICKEL SIZE HAIL
May 11, 4:30 PM EDTTSTM WND DMG5 Ese Roanoke, VALARGE TREE DOWN ALONG FINNEY RD ALSO NOTED QUARTER SIZE HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.5 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2016-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2016-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
903 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

869 
WUUS51 KRNK 111929
SVRRNK
VAC019-023-161-770-775-112030-
/O.NEW.KRNK.SV.W.0059.160511T1929Z-160511T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
329 PM EDT WED MAY 11 2016

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  THE NORTHEASTERN CITY OF SALEM IN VIRGINIA...
  NORTHEASTERN ROANOKE COUNTY IN VIRGINIA...
  THE CITY OF ROANOKE IN VIRGINIA...
  SOUTHWESTERN BOTETOURT COUNTY IN VIRGINIA...
  SOUTHWESTERN BEDFORD COUNTY IN VIRGINIA...

* UNTIL 430 PM EDT

* AT 329 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER HOLLINS...
  MOVING SOUTHEAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  ROANOKE...
  SALEM...
  VINTON...
  TROUTVILLE...
  AND STEWARTSVILLE. 

THIS INCLUDES ROANOKE REGIONAL AIRPORT.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. FOR YOUR
SAFETY...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY
BUILDING. STAY AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3729 7948 3709 7956 3713 7965 3716 7968
      3715 7969 3716 7970 3715 7970 3719 7972
      3719 7976 3720 7976 3720 7978 3723 7978
      3721 7980 3723 7982 3722 7985 3734 8014
      3745 8004
TIME...MOT...LOC 1929Z 293DEG 18KT 3734 7998 

HAIL...1.00IN
WIND...60MPH
 
$$

KK
3 follow-up statements
195 
WWUS51 KRNK 111953
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
353 PM EDT WED MAY 11 2016

VAC775-112002-
/O.CAN.KRNK.SV.W.0059.000000T0000Z-160511T2030Z/
CITY OF SALEM VA-
353 PM EDT WED MAY 11 2016

...THE SEVERE THUNDERSTORM WARNING FOR THE NORTHEASTERN CITY OF
SALEM IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3729 7948 3709 7956 3713 7965 3716 7968
      3715 7969 3716 7970 3715 7970 3719 7972
      3719 7976 3720 7976 3720 7978 3723 7978
      3721 7980 3723 7982 3722 7985 3729 8002
      3732 8003 3742 7995
TIME...MOT...LOC 1952Z 293DEG 18KT 3729 7984 

$$

VAC019-023-161-770-112030-
/O.CON.KRNK.SV.W.0059.000000T0000Z-160511T2030Z/
ROANOKE VA-CITY OF ROANOKE VA-BOTETOURT VA-BEDFORD VA-
353 PM EDT WED MAY 11 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR
NORTHEASTERN ROANOKE...SOUTHWESTERN BOTETOURT AND SOUTHWESTERN
BEDFORD COUNTIES AND THE CITY OF ROANOKE...

AT 352 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER VINTON...
MOVING SOUTHEAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
ROANOKE...
VINTON...
STEWARTSVILLE...
MONETA...
AND GOODVIEW. 

THIS INCLUDES ROANOKE REGIONAL AIRPORT.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. FOR YOUR
SAFETY...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY
BUILDING. STAY AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3729 7948 3709 7956 3713 7965 3716 7968
      3715 7969 3716 7970 3715 7970 3719 7972
      3719 7976 3720 7976 3720 7978 3723 7978
      3721 7980 3723 7982 3722 7985 3729 8002
      3732 8003 3742 7995
TIME...MOT...LOC 1952Z 293DEG 18KT 3729 7984 

HAIL...1.00IN
WIND...60MPH
 
$$

KK
981 
WWUS51 KRNK 112012
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
412 PM EDT WED MAY 11 2016

VAC023-112021-
/O.CAN.KRNK.SV.W.0059.000000T0000Z-160511T2030Z/
BOTETOURT VA-
412 PM EDT WED MAY 11 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BOTETOURT COUNTY
IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3729 7948 3709 7956 3713 7965 3716 7968
      3715 7969 3716 7970 3715 7970 3719 7972
      3719 7976 3720 7976 3720 7978 3723 7978
      3721 7980 3723 7982 3722 7985 3727 7998
      3731 7996 3734 7988 3731 7985 3737 7977
TIME...MOT...LOC 2011Z 293DEG 18KT 3725 7973 

$$

VAC019-161-770-112030-
/O.CON.KRNK.SV.W.0059.000000T0000Z-160511T2030Z/
ROANOKE VA-CITY OF ROANOKE VA-BEDFORD VA-
412 PM EDT WED MAY 11 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR EAST CENTRAL ROANOKE AND SOUTHWESTERN BEDFORD COUNTIES AND THE
CITY OF ROANOKE...

AT 411 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
CHAMBLISSBURG...MOVING SOUTHEAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
ROANOKE...
VINTON...
STEWARTSVILLE...
MONETA...
AND CHAMBLISSBURG. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. FOR YOUR
SAFETY...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY
BUILDING. STAY AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3729 7948 3709 7956 3713 7965 3716 7968
      3715 7969 3716 7970 3715 7970 3719 7972
      3719 7976 3720 7976 3720 7978 3723 7978
      3721 7980 3723 7982 3722 7985 3727 7998
      3731 7996 3734 7988 3731 7985 3737 7977
TIME...MOT...LOC 2011Z 293DEG 18KT 3725 7973 

HAIL...1.00IN
WIND...60MPH
 
$$

KK
782 
WWUS51 KRNK 112022
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
422 PM EDT WED MAY 11 2016

VAC019-161-770-112031-
/O.EXP.KRNK.SV.W.0059.000000T0000Z-160511T2030Z/
ROANOKE VA-CITY OF ROANOKE VA-BEDFORD VA-
422 PM EDT WED MAY 11 2016

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ROANOKE AND
SOUTHWESTERN BEDFORD COUNTIES AND THE CITY OF ROANOKE WILL EXPIRE AT
430 PM EDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND HAS EXITED THE WARNED AREA. THEREFORE THE WARNING WILL
BE ALLOWED TO EXPIRE.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3729 7948 3709 7956 3713 7965 3716 7968
      3715 7969 3716 7970 3715 7970 3719 7972
      3719 7976 3720 7976 3720 7978 3723 7978
      3721 7980 3723 7982 3722 7985 3727 7998
      3731 7996 3734 7988 3731 7985 3737 7977
TIME...MOT...LOC 2018Z 293DEG 18KT 3725 7973 

$$

KK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 1:36 PM EDT, 1 hour 53 minutes earlier.

Area forecast discussion, May 11, 1:36 PM EDT, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
136 PM EDT WED MAY 11 2016

.SYNOPSIS...
A stationary front will remain overhead for this afternoon through
Thursday, which will continue to be the focus for scattered
showers and thunderstorms. A cold front should sweep through the
Mid Atlantic on Friday. Much cooler air will arrive for the
upcoming weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1200 PM EDT Wednesday...

A decaying mesoscale convective system moved through the area this
morning. This situation has created a much more stable atmosphere,
which will make convective development more difficult to achieve.
Thus, chances of thunder were delayed until the late afternoon
and evening for any possible redevelopment. The latest HRRR model
still does not show much coverage, but enough destabilization to
the west where the skies have cleared could be the area to watch.
Another large temperature gradient should likely be in place due
to the stationary front overhead.

For tonight, models are all over the place with respect to
potential precipitation. Some of the models indicate nothing
versus others entertaining the idea of more upstream
showers/storms moving into the area along the stationary frontal
boundary. Since this turned out to the the case last night, at
least a chance threat was maintained for showers tonight. At the
very least, if showers do not materialize, it will be a moist
night with areas of fog and drizzle due to low-level stratus that
would likely develop and get lifted up against the east side of
the mountains from the shallow easterly low-level wind.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY/...
As of 330 AM EDT Wednesday...

A stationary front will remain over the area through Thursday
night. This front will continue to be a focus for scattered to
numerous showers and thunderstorms. Storms on Thursday afternoon
may gel into a line with a few becoming strong to severe.
Confidence is low on severe potential as front is lacking jet
dynamics. However, breaks in the clouds, especially across the
south, will increase instabilities. Convection on Thursday
afternoon will help maintain relatively cool wedge on the east
side of the mountains through Thursday night.

A strong cold front will approach from the west early Friday
morning. With the front coming in during the morning and pushing
the wedge east, the atmosphere should remain stable enough for
mainly rain showers. Models move the front east of the Piedmont by
Friday afternoon. Another front will slide across the region on
Saturday. Light rain showers are possible over the mountains
during Saturday afternoon.

Temperatures will remain warmer than normal until the third front
crosses the region on Saturday. Generally, one can expect
temperatures in the west to range in the 70s with low to mid 80s
east.

&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
As of 330 PM EDT Tuesday...

The upper level pattern will remain progressive as it becomes
quasi-zonal through early next week. Sunday looks to be mostly
dry with high pressure at the surface, but a frontal boundary will
once again sag into the region from the north and linger through
the early part of next week. This looks to keep a chance for some
showers in our forecast for Sunday night through Monday. A better
chance for precipitation exists by Tuesday as developing low
pressure moves out of the lower Mississippi valley. Temperatures
look to remain a few degrees below normal through this period.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 135 PM EDT Wednesday...

A stationary front continues to linger over the Mid Atlantic.
Ceilings still remain at MVFR for KLYH/KDAN. Elsewhere, enough
clearing has allowed conditions to reach VFR. With this frontal
boundary still overhead, it shall continue to spark scattered
showers and thunderstorms if the atmosphere becomes unstable.
However, there is still not enough confidence to pinpoint
locations where convection will eventually track later this
evening, so just VCTS was kept for all TAF sites.

With recent rainfall and a wet ground, fog and drizzle appear
likely to form again tonight. Confidence is quite high that
ceilings should lower to IFR/LIFR for all sites except KBLF, which
could potentially not drop all the way down to those levels.
Recovery from these low ceilings will take most of Thursday
morning, and some scattered showers from remnant upstream
convection could arrive west of the Blue Ridge during this time.

EXTENDED DISCUSSION...

More showers and thunderstorms are possible for Thursday. Periods
of drizzle, fog, and low ceilings are likely again on Thursday
night. By Friday, a cold front should cross over the Mid Atlantic.
A much cooler air mass should arrive behind this frontal passage
for the upcoming weekend. Scattered showers and MVFR ceilings are
possible in the mountains on Saturday, but all sites should be VFR
for Sunday and Monday as high pressure builds overhead.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PW
NEAR TERM...PM/PW
SHORT TERM...RCS
LONG TERM...MBS
AVIATION...PW
Hazardous weather outlook, May 11, 3:11 PM EDT, 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
311 PM EDT WED MAY 11 2016

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-121915-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
311 PM EDT WED MAY 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE POSSIBLE LATER THIS EVENING INTO
TONIGHT. THERE IS A MARGINAL RISK OF SEVERE WEATHER. LARGE HAIL
AND DAMAGING WINDS ARE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PW

In the hours before

Local storm report, May 11, 9:53 AM EDT, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
953 AM EDT WED MAY 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             1 NE BOONSBORO          37.46N 79.25W
05/10/2016  E1.00 INCH       BEDFORD            VA   PUBLIC

            QUARTER SIZE HAIL NEAR BOONSBORO COUNTRY CLUB

&&

FISHER
Special weather statement, May 11, 3:17 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
317 PM EDT WED MAY 11 2016

VAZ018-022-023-034-112015-
CRAIG-ROANOKE-BOTETOURT-BEDFORD-
317 PM EDT WED MAY 11 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CRAIG...NORTHERN
ROANOKE...CITY OF ROANOKE... SOUTHWESTERN BOTETOURT AND WEST CENTRAL
BEDFORD COUNTIES...

AT 316 PM EDT...A STRONG THUNDERSTORM WAS OVER HOLLINS...MOVING
SOUTHEAST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ROANOKE...
SALEM...
VINTON...
BEDFORD...
AND STEWARTSVILLE.

THIS INCLUDES ROANOKE REGIONAL AIRPORT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3739 8026 3745 8022 3735 7953 3718 7963
TIME...MOT...LOC 1916Z 293DEG 19KT 3735 7997

KK

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 8:39 PM EDTSpecial Weather StatementRNKCharlotte66 min
May 10, 9:53 PM EDTSpecial Weather StatementRNKCharlotte52 min
May 10, 10:28 PM EDTSpecial Weather StatementRNKFranklin62 min
May 10, 11:18 PM EDTSpecial Weather StatementRNKBland, Giles, Tazewell57 min
May 10, 11:41 PM EDTSpecial Weather StatementRNKAppomattox, Campbell, Charlotte, Pittsylvania49 min
May 11, 12:27 AM EDTSpecial Weather StatementRNKAlleghany, Craig, Giles, Montgomery, Pulaski, City of Covington and 1 more33 min
May 11, 1:07 AM EDTSpecial Weather StatementRNKAlleghany, Bath, Botetourt, Craig, Montgomery, Roanoke and 4 more53 min
May 11, 1:29 AM EDTSpecial Weather StatementRNKCharlotte31 min
May 11, 4:59 AM EDTSpecial Weather StatementRNKTazewell61 min
May 11, 3:17 PM EDTSpecial Weather StatementRNKCity of Roanoke58 min
May 11, 3:38 PM EDTSpecial Weather StatementRNKRockbridge, City of Buena Vista, City of Lexington67 min
May 11, 3:58 PM EDTSevere Thunderstorm WarningRNKBedford, Franklin, Pittsylvania, Roanoke62 min
May 11, 4:09 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, Botetourt, Rockbridge, City of Buena Vista, City of Lexington66 min
May 11, 4:37 PM EDTAreal Flood AdvisoryRNKCity of Roanoke113 min
May 11, 4:46 PM EDTSevere Thunderstorm WarningRNKFranklin, Pittsylvania45 min
May 11, 5:03 PM EDTSpecial Weather StatementRNKBotetourt57 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.